Kay Chang

Publication Details

  • Lip Abscess Associated With Isotretinoin Treatment of Acne Vulgaris JAMA DERMATOLOGY Huoh, K. C., Chang, K. W. 2013; 149 (8): 960-961

    Abstract:

    IMPORTANCE Isotretinoin is frequently prescribed for the treatment of acne vulgaris. Among the numerous documented adverse effects, most common are xerostomia and cheilitis. Lip abscesses as a consequence of cheilitis present dramatically and may pose a diagnostic challenge. OBSERVATIONS We present a case of a 15-year-old boy with a severe lip abscess requiring incision and drainage and hospital admission for intravenous antibiotic treatment of methicillin-resistant Staphylococcus aureus. We discuss the pathophysiologic characteristics of isotretinoin therapy and the likely causative role that the medication played in the development of the lip abscess. CONCLUSIONS AND RELEVANCE Although rare, lip abscesses related to isotretinoin therapy present with substantial morbidity and should be promptly recognized. Misdiagnosis of mucositis and angioedema may delay appropriate therapy.

    View details for DOI 10.1001/jamadermatol.2013.4066

    View details for Web of Science ID 000323721400016

    View details for PubMedID 23760516

Stanford Medicine Resources:

Footer Links: